Diabetic Meds Causing Joint PainFDA Slaps Warning On DDP-4 inhibitors
- August 30, 2015
- Defective Drugs, Januvia
- Posted by Darren Miller
- Comments Off on Diabetic Meds Causing Joint Pain
The FDA has just issued a warning about a class of type 2 diabetes medicines called dipeptidyl peptidase-4 (DPP-4) inhibitors which may cause severe and debilitating joint pain. They have added this warning to the labels of all FDA approved DDP-4 inhibitors.
This includes the drug, Januvia which is also being studied for a possible increased risk of developing pancreatic cancer or pancreatitis.
What Medications Are DDP-4 Inhibitors?
FDA approved DDP-4 diabetes medicines have the active ingredient sitagliptin, saxagliptin, linagliptin, or alogliptin. The brand names of drugs containing these ingredients include:
- Janumet XR
- Kombliglyze XR
- OseniDDP-4 inhibitors are used along with diet and exercise to control blood sugar in adults diagnosed with type 2 diabetes. They should not be used to treat type 1 diabetes. Whether used as a single product or combined with metformin or other diabetic drugs, the inhibitors work by aiding the body to increase insulin levels after meals. The insulin then will move sugar from the blood to the tissues producing energy and controlling the patient’s blood sugar levels.
Possible Side Effects
Several cases of severe joint pain associated with DPP-4 inhibitors were reported to the FDA. The symptoms appeared anywhere from 1 day to years after starting therapy with the drugs. The patient’s joint pain eased usually within a month or less after discontinuing the inhibitors. A few experienced a reemergence of the joint pain when restarting the same or another type of DDP-4 inhibitor.
The FDA advises medical professionals to consider stopping therapy with this class of drugs in any patient that complains of joint pain.
Along with the severe joint pain, other reported side effects associated with this medication include inflammation of the pancreas, low blood sugar (when used as a combination diabetes treatment), and allergic reactions.
Anyone currently using a DPP-4 inhibitor to treat their type 2 diabetes are advised to continue their treatment. However, if you do develop joint pain, you are strongly urged to contact your doctor immediately and discuss whether you should discontinue the drug.
We are currently investigating claims for those that have used Januvia and other type 2 diabetes medications and were diagnosed with pancreatic cancer or pancreatitis. Please let us know if you would like your case considered and bookmark our site for information on the latest drug lawsuits.